Hail, Hopkins
- When
- March 14, 9:05 PM CST
- Where
- Hopkins County, 1.9 mi SSE of Cold Ran
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.276, -95.585
One storm in Hopkins County produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
One storm in Hopkins County produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 14, 6:26 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 726 PM CDT Sat Mar 14 2020 .SHORT TERM... /NEW/ /Through Sunday Night/ A slow-moving surface cold front continues to make southeastward progress through the forecast area, draped roughly from Temple to Athens as of 7 PM. Some guidance has been suggesting this boundary will stall prior to exiting the CWA to the southeast, but recent trends in the significantly cooler/dense post-frontal air seem sufficient for this airmass to continue sinking southward with time. There is little evidence the front will stall over the next few hours. Meanwhile, isentropic ascent just above the frontal inversion is contributing to elevated shower activity well north of the boundary's surface manifestation, with light rain and drizzle possible just about anywhere in the forecast area through tonight as a result. There had been some concern that strong to marginally severe storms could develop along the front this afternoon/evening within an unstable and uncapped airmass ahead of the front. However, it appears the weakly subsident mid-levels have been sufficient to squash any attempts at deep convection, with weak convergence along the front being the only source of lift present. However, a threat for elevated hail storms will persist through tonight as isentropic ascent increases due to an intensifying nocturnal jet. MUCAPE above the frontal inversion will exceed 1000 J/kg over much of the forecast area, and with effective bulk shear well over 50 kts, any isolated robust updrafts could acquire mid-level rotation and survive well north of the surface front. This potential does appear low, however, and any hail threat should remain isolated. Most activity should consist of rain showers with occasional embedded thunderstorms. On Sunday, the front should become stalled just to our south, with additional ascent atop the frontal inversion contributing to widespread clouds and periodic drizzle and rain showers. A few CAMs are suggesting a small MCS could develop to our west roughly along the 850mb front tomorrow morning and progress eastward along the boundary. However, this potential remains uncertain at this time. Due to uncertainty in precipitation coverage tomorrow, PoPs have mostly been held in the 40-60% range. On Sunday night, an upper shortwave will approach from the west, and provide stronger and more widespread ascent across much of the state. This should allow for numerous showers and some thunderstorms to spread into the CWA from the west Sunday evening/night. Due to this activity's orientation and northeastward movement, some training could occur, possibly leading to localized flooding. -Stalley && .LONG TERM... /Issued 339 PM CDT Sat Mar 14 2020/ /Sunday Night Onward/ An active weather pattern will persist through much of the week as a series of shortwaves tracks across the region. On and off rain chances will persist through the middle of next week, keeping a low potential for flooding if the rain is heavy enough. A much stronger shortwave/front combination will affect the region late Thursday, pushing much of the precipitation out of the region and filtering in much cooler temperatures. Sunday Night through Monday Night... The stalled boundary across the region will begin a northward migration in response to a strengthening cyclone across the Central Plains. In the meantime, a southern jet stream shortwave will be making its way across North and Central Texas from southwest to northeast. Given the increasing ascent throughout much of the region, precipitation chances will gradually increase from west to east. Thunderstorm potential will be limited to areas west of I-35 for most of the day as dynamic cooling aloft along the shortwave provides sufficient instability for a few storms. As the shortwave departs the region, weak subsidence will likely inhibit further convection from developing, leading to a slight drying trend Monday night. Tuesday and Wednesday... The next shortwave will be ejecting out of Northern Mexico and progress northeastward through West Texas and into the Texas Panhandle. With the highest ascent expected to skirt North and Central Texas to the northwest, the highest precipitation chances will remain mainly north of I-20 and west of I-35. The shortwave will continue moving east/northeast through the rest of the day, leading to an eastward progression of the precipitation. At this time, the severe weather threat for Tuesday appears minimal given the lack of instability or appreciable shear. Strong warm air advection will remain in place into Wednesday as the next subtle shortwave makes it way across the region. Weak ascent will likely continue across the region, keeping the potential for a few showers and storms in place. The threat for a strong storm or two will need to be monitored closely as instability is expected to be slightly higher compared to Tuesday. The limiting factor will be whether there is enough ascent associated with the weak shortwave to initiate any strong convection. Even in the absence of strong convection, showers with a few embedded thunderstorms will be possible area wide. High temperatures Tuesday and Wednesday will remain fairly similar, with lows mainly in the 60s and highs in the 70s. Thursday Onward... A much stronger shortwave will eject out of the Four Corners region on Thursday, then begin moving eastward through the day and into the night. Guidance is in fairly good agreement that the strongest ascent will once again bypass the region to the northeast. North and Central Texas will still remain in a moist environment throughout the day leading to a few showers and thunderstorms. There continues to be some uncertainty as to the strength of the thunderstorms expected Thursday afternoon and evening given the potential for morning precipitation. These are details that will be closely monitored as we progress through the next few days. A cold front will be pushing through the region late Thursday night into Friday, likely igniting a line of thunderstorms expected to move from northwest to southeast. Given the ample humidity in place and time of the year, the strong to severe weather potential will be closely monitored. In the wake of the front, expect temperatures to decrease to around normal to even slightly below normal. There are some indications that rain chances will come back the latter half of next weekend, but confidence remains low at this time. Hernandez && .AVIATION... /NEW/ /00z TAFs/ Poor flying conditions are expected through the period with IFR/LIFR prevailing. Widespread post-frontal stratus will persist for the next 24-30 hours at all TAF sites, with occasional -SHRA. There are also some convective chances at all airports mainly overnight and Sunday morning, but the potential remains too low to justify a TS mention in the TAFs at this time. Some drizzle/mist is expected on Sunday as well, mainly during the morning and early afternoon. This will serve to reduce visibility at times, although flight categories will already be degraded due to IFR/LIFR cigs. A north wind around 10 kts will prevail through the period. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 52 58 57 73 64 / 50 50 90 30 30 Waco 59 63 61 76 65 / 60 30 80 20 10 Paris 52 55 50 66 58 / 50 30 90 70 50 Denton 50 55 55 73 62 / 30 50 90 40 30 McKinney 52 57 54 71 62 / 50 40 90 50 30 Dallas 53 58 57 74 65 / 50 50 90 30 30 Terrell 55 58 56 73 62 / 60 40 90 40 20 Corsicana 59 61 61 75 65 / 60 30 60 30 20 Temple 60 66 62 77 65 / 40 30 70 20 10 Mineral Wells 50 55 55 73 61 / 30 60 90 30 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 26
Hazardous Weather Outlook National Weather Service Fort Worth TX 727 PM CDT Sat Mar 14 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151330- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 727 PM CDT Sat Mar 14 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. There is a chance for isolated thunderstorms tonight across most of North and Central Texas. While severe weather is generally not expected, a couple of strong storms could be capable of producing hail. This risk is highest south of Interstate 20. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Storm chances will remain in place through much of next week, leading to at least a threat of lightning. Can't rule out a strong storm or two at times, but the overall severe weather threat appears low through Wednesday. The severe weather threat may increase Thursday and Thursday night in anticipation of a strong cold front. More details to come in subsequent forecasts. Rainfall totals may lead to an increased risk of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Dallas/Ft Worth radar (KFWS), 178 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881042.